Texas, 2014

Hail and Damaging Wind in Texas, October 12 to 13, 2014

October 12 to 13, 2014 · NWS SJT · 4 events in 3 counties and zones

A dryline and a cold front resulted in a few severe thunderstorms across West Central Texas. The main hazards with these storms were hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A dryline and a cold front resulted in a few severe thunderstorms across West Central Texas. The main hazards with these storms were hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Oct 12, 7:06 PM CST, 52 minutes earlier.

Area forecast discussion, Oct 12, 7:06 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
806 PM CDT Sun Oct 12 2014

.UPDATE...

Quick update to account for the new severe thunderstorm watch in
effect until 3 am. In addition, boosted storm chances slightly
across the northwest Big Country to account for current radar
trends, and added a mention of severe storms.

&&

.PREV DISCUSSION... /ISSUED 643 PM CDT SUN OCT 12 2014/

AVIATION...
/00Z TAFS/

Look for thunderstorms and gusty winds to create challenging
flight weather across much of West Central Texas during the next
12 hours. Another cold front will sweep south across West Central
Texas tonight. The best area for thunderstorms will be along and
east of a line from Haskell, to Ballinger, to Junction mainly
after midnight. A few thunderstorms may produce large hail and
down-burst winds greater than 60 mph.

PREV DISCUSSION... /ISSUED 335 PM CDT SUN OCT 12 2014/

SHORT TERM...
A fairly active pattern is forecast through the next 24 hours. The
first concern is the potential for isolated showers and
thunderstorms late this afternoon/evening. A weak disturbance is
forecast to move across West Central Texas this afternoon. As this
feature moves across the area, isolated showers and thunderstorms
are forecast to develop along a dryline, just west of our area.
Showers and thunderstorms are already developing across western
Pecos County. These storms will track east, and have the potential
to make it into parts of the Concho Valley and Big Country later
this afternoon and evening. Slight chance PoPs were included for
these areas this afternoon/evening.

The next concern is a cold front that will move through the area
during the early morning hours. A potent upper level trough will
swing across the Southern Plains overnight, sending a cold front
through West Central Texas. Isolated to scattered showers and
thunderstorms will be possible along and just behind the front. The
best chance of convection will be across the eastern half of the
area, where better moisture and surface convergence exists. Pops
will range from slight chance across the west, to likely across the
east. A few strong to severe thunderstorms cannot be ruled out,
especially across the Heartland and eastern Big Country, with large
hail and damaging winds being the main hazards. Convection should
clear the area from northwest to southeast during the morning hours,
with most of the activity gone by mid morning.

Gusty north winds of 15 to 25 mph, with higher gusts, are expected
behind the front. At this time, winds look to remain below Wind
Advisory criteria, but a Lake Wind Advisory may eventually be needed
for parts of the area Monday morning. Cooler, drier air will filter
into the area behind the front, with morning lows on Monday ranging
from the mid 50s north, to near 60 along the Interstate 10 corridor.
Cooler temperatures are forecast on Monday, with highs generally in
the lower to mid 70s.

LONG TERM...

Expecting temperatures to be rather cold Monday night with a
surface high building in behind the front. Light winds and clear
skies should help temperatures drop into the lower to mid 40s over
most of the area. Upper ridge builds in from the west for Tuesday
through mid week with a slow warming trend. Highs should warm into
the upper 80s to near 90 by Thursday. A weak cold front may move
in by late Thursday/early Friday, but should only have minor
effects for the area, dropping highs into the lower to mid 80s. No
precipitation expected through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 55  73  45  77  50 /  70  10   0   0   0
San Angelo 	 57  75  45  77  47 /  30   5   0   0   0
Junction 	 62  76  48  78  47 /  40  10   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Oct 12, 1:47 PM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
247 PM CDT SUN OCT 12 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-132000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
247 PM CDT SUN OCT 12 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT...WITH THE BEST CHANCE
ACROSS NORTHERN AND EASTERN SECTIONS OF WEST CENTRAL TEXAS. A
FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...WITH THE
MAIN HAZARDS BEING DAMAGING WINDS...HAIL AND DANGEROUS CLOUD TO
GROUND LIGHTNING. THE MAIN SEVERE THREAT WILL BE NORTHEAST OF A
HASKELL TO ALBANY LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...MAINLY AFTER MIDNIGHT.

In the hours before

Special weather statement, Oct 12, 7:27 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
827 PM CDT SUN OCT 12 2014

TXZ049-130145-
FISHER TX-
827 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 845 PM CDT FOR FISHER
COUNTY...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 823 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
NORTHWESTERN FISHER COUNTY...OR ABOUT 21 MILES SOUTH OF JAYTON...
MOVING NORTHEAST AT 60 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
  OF THE INDICATED COUNTY.

LAT...LON 3296 10040 3284 10065 3287 10067 3296 10066
      3297 10065 3297 10040
TIME...MOT...LOC 0126Z 241DEG 53KT 3296 10058

HUBER
Special weather statement, Oct 12, 7:45 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
845 PM CDT SUN OCT 12 2014

TXZ098-099-130245-
HASKELL TX-THROCKMORTON TX-
845 PM CDT SUN OCT 12 2014

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 945 PM CDT FOR
HASKELL AND THROCKMORTON COUNTIES...

POTENTIAL STORM HAZARDS INCLUDE...
  GUSTY WINDS AND HAIL

AT 843 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHWEST
OF RULE...OR ABOUT 11 MILES WEST OF HASKELL...MOVING EAST AT 45 MPH.

POTENTIAL STORM IMPACTS INCLUDE...
  SOME BROKEN TREE BRANCHES AND A FEW WEAK TREES TOPPLED...
  LIGHT LOOSE OBJECTS TOPPLED...
  DANGEROUS DRIVING CONDITIONS...
  MINOR SHINGLE DAMAGE...
  ISOLATED SMALL DENTS TO VEHICLES...

THE STRONG THUNDERSTORM WILL BE NEAR...
  ROCHESTER BY 850 PM CDT
  HASKELL BY 855 PM CDT
  WEINERT BY 905 PM CDT
  US-277 NEAR THE HASKELL-KNOX COUNTY LINE BY 910 PM CDT
  MILLERS CREEK RESERVOIR BY 925 PM CDT
  US-183 NEAR THE THROCKMORTON-BAYLOR COUNTY LINE BY 940 PM CDT

LAT...LON 3339 9895 3328 9895 3297 9999 3340 9999
TIME...MOT...LOC 0144Z 250DEG 38KT 3321 9991

HUBER

The radar

The Dyess AFB radar (KDYX), 104 km away, was scanning. The volume nearest the first event began at 01:58 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Haskell

When
October 12, 7:58 PM CST to 8:02 PM CST
Where
Haskell County, 0.58 mi E of Rochester
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
33.320, -99.860

Law enforcement reported dime to nickel size hail covering the ground.

Hail, Haskell

When
October 12, 8:01 PM CST to 8:05 PM CST
Where
Haskell County, 0.58 mi E of Weinert
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.320, -99.670

Thunderstorm Wind, San Saba

When
October 13, 12:14 AM CST to 12:17 AM CST
Where
San Saba County, 3.04 mi WSW of Bend
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
31.090, -98.530

A trained spotter reported numerous large tree limbs down. The limbs were in excess of 10 feet long. In addition, numerous pecans trees were uprooted.

Hail, Coke

When
October 13, 12:50 AM CST to 12:55 AM CST
Where
Coke County, 6.74 mi SW of Bronte
Measured
1.5 in hail
Reported by
Public
Coordinates
31.810, -100.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 544962, 544963, 544965, 544964.